Medications, both prescription and over-the-counter, can affect how the body uses nutrients and conversely the food or the nutrients that we take along with these medicines influence the effectiveness of the medication.
A drug-nutrient interaction is the effect of a medication on food or a nutrient in food. Medications interact with foods and nutrients in several ways. Medications can decrease appetite or change the way a nutrient is absorbed, metabolized, or excreted.
A food-drug interaction is the effect of food or a nutrient in food on a particular medicine. Dietary nutrients can affect medications by altering their absorption or metabolism. The food you eat could make the medications you take work faster, slower, or even prevent them from working at all.
Such interactions raise concerns that medications may lead to nutritional deficiencies or that your diet may change how a medication works. This does not mean that if you are taking a medication you need to use a vitamin and or mineral supplement.
There is little chance that taking a medication for a short time, such as a ten-day treatment, will affect your nutritional status. However, use of some medications for months or years may affect your nutritional health.
Children, older adults, pregnant women, people who are poorly nourished, and people with a chronic disease are at greater risk of medications affecting their nutritional health.
Changing the diet to include more foods rich in vitamins and minerals is preferred to taking vitamin or mineral supplements. In fact, vitamin and/or mineral supplements taken in excess can affect how a medication works.
Medications, both prescription and over-the-counter, can affect how the body uses nutrients. For individuals taking medications for long periods of time drug-nutrient interactions may lead to vitamin or mineral deficiencies.
- Medications can decrease appetite or cause nausea, vomiting, an unpleasant taste, or dry mouth. This can affect nutritional health by causing poor food intake.Examples are: Appetite suppressants are medications that directly affect food intake by depressing appetite. Also, several cancer medications and treatments may cause nausea, vomiting, sore, or dry mouth resulting in poor food intake.
- Medications can decrease nutrient absorption. For example: Laxatives can decrease the absorption of many vitamins and minerals. Laxatives cause food to move rapidly through the body causing poor nutrient absorption. Aluminum hydroxide contained in some antacids can bind to phosphorus in food. This can prevent phosphorus from being absorbed and used by the bones. Over time this could result in phosphorus depletion. Mild phosphorus depletion causes muscle weakness and in severe cases can cause osteomalacia and severe pain in walking. Some anticonvulsants can decrease folate absorption. Folate deficiency can result in megaloblastic anemia. Cholesterol lowering medications reduce cholesterol by removing bile acids. Bile acids are needed to absorb the fat-soluble vitamins A, D, E, and K. As a result some cholesterol lowering medications can reduce absorption of fat-soluble vitamins.
- Medications can slow down nutrient production. As an example: Vitamin K is produced by bacteria in the intestines. Antibiotics kill harmful bacteria, but they can also kill helpful bacteria. Killing the helpful vitamin K producing bacteria decreases the amount of vitamin K produced in the intestine, causing internal hemorrhages.
- Medications can interfere with the body’s ability to metabolize nutrients. Birth control pills can lower levels of vitamin B6 and folate in the body.
- Medications can increase the loss of a nutrient. Diuretics remove excess fluid from the body. Some diuretics may also increase loss of potassium along with fluids. Potassium is very important in proper functioning of the heart and other muscles. Large amounts of aspirin can cause increased loss of folate. Also, large amounts of aspirin over long periods of time may cause stomach bleeding that could result in iron deficiency. Over time iron deficiency can lead to anemia. Some anticonvulsant medications can cause the liver to increase the removal of vitamin D from the body. Vitamin D is needed for calcium absorption.
Food and nutrients can also alter a medication’s effectiveness in many ways.
- Food can increase or decrease the absorption of a drug. Absorbing less than the intended dose may decrease the effect of the drug. Absorbing more than the intended dose increases the chance for an overdose effect. Dietary calcium can bind to the antibiotic tetracycline. As a result the body does not absorb the amount of antibiotic intended. Drugs are absorbed more quickly into the body when the stomach is empty. Having food in the stomach will slow down a medication’s absorption. Sometimes a medication should be taken with food. Other medications should be taken on an empty stomach, one hour before or two hours after eating. It is important to read the directions to see if a medication should be taken with or without food.
- The type of food or beverage consumed with a medication can affect a medication’s absorption. Usually, medications should be taken with water. Acidic soft drinks, juices, and foods may produce excess stomach acidity which may destroy a medication or cause a medication to dissolve in the stomach instead of the intestine. Acidic foods may dissolve a timed release medication all at once instead of over time.
- Foods or nutrients may interfere with a drug’s metabolism or a drug’s action in the body. Aged and fermented foods contain a chemical called tyramine that interacts with a medication, monoamine oxidase inhibitor. This interaction can result in dangerously high blood pressure. Vitamin K in many foods can decrease the effectiveness of certain anticoagulant
- Foods or nutrients may be needed for the removal of a medication from the body.Liver enzymes prepare medications for removal from the body. These enzymes require nutrients to work properly. If required nutrients are not present, medications may stay active in the body longer than they are supposed to. This may cause an overdose effect.
As medicines have become an integral part the life of many today, it is advisable to be careful in order that, the drugs are more beneficial and the food consumed is able to provide the nutrition it is intended to.
Some tips to follow while taking medicines in order to avoid interactions are:
- Read labels for directions and warnings, and ask the specialists, whether the treating physician, pharmacist or the dietician for any side effects or any clarification.
- Always take medicines with a glass of water that is at room temperature, not with hot or cold water.
- Do not take medicines with juices, soft drinks, coffee, milk or any other drinks.
- Do not mix medicines with food or open a capsule until so advised by the prescribing specialist.
- Do not take vitamin and mineral supplements along with other medicines. Always take them at a separately.
- Always tell your Doctor/Dietician about all the medicines being taken.
Free Consultation with Best Nutritionist near me